Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 39, NWS Wichita, KS

June 29, 2021Barton County, Kansas

NWS Wichita, KS issued this areal flood warning at Jun 29, 2021, 3:03 PM CDT for Barton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 3:03 PM CDT (20:03 UTC)
Expired
Jun 29, 2021, 6:01 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Barton County, KS

The radar

The Wichita radar (KICT), 125 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WGUS43 KICT 292003
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
303 PM CDT Tue Jun 29 2021

KSC009-300400-
/O.NEW.KICT.FA.W.0039.210629T2003Z-210630T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-
303 PM CDT Tue Jun 29 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Southeastern Barton County in central Kansas...

* Until 1100 PM CDT Tuesday.

* At 303 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 2 and 4 inches of rain have fallen.

* Some locations that will experience flooding include...
  Ellinwood.

Additional rainfall amounts of 2 to 4 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3826 9866 3843 9866 3842 9848 3826 9848

$$

Metzger
1 follow-up statement
243 
WGUS83 KICT 292301
FLSICT

Flood Statement
National Weather Service Wichita KS
601 PM CDT Tue Jun 29 2021

KSC009-292311-
/O.CAN.KICT.FA.W.0039.000000T0000Z-210630T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barton KS-
601 PM CDT Tue Jun 29 2021

...FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN BARTON COUNTY...

The heavy rain has ended and flooding is no longer expected to pose 
a threat.

LAT...LON 3826 9866 3843 9866 3842 9848 3826 9848

$$

Martin

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 29, 12:51 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 29, 12:51 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1251 PM CDT Tue Jun 29 2021

.SHORT TERM...(Today through Thursday night)
Issued at 323 AM CDT Tue Jun 29 2021

Today the long lived trough over Mid-America will finally shift
northeast of the area and transition into weak ridging by tomorrow
morning. Meanwhile, highly anomalous ridging continues over the
Pacific Northwest with another ridge present over the Mid-
Atlantic.

Early this morning an MCV is evident on radar moving moving NNE
across the KS/OK border into Cowley/Chautauqua Counties. Expect
this feature to help focus a few extra showers and storms this
morning across portions of south central and southeast KS.
Meanwhile, strong 900-850mb moisture transport will move northwest
into south central and southeast KS this morning. Similarly the
axis of higher PWs of near 2.25in are progged to work more
northwest today than they were yesterday. This combo should drive
the main axis of showers and storms near and along the KS-
turnpike. Thinking the heaviest amounts will occur through the
morning and early afternoon hours today with the activity becoming
more scattered/lighter late afternoon and tonight.

As has been said over the last few days, these highly anomalous
PWs across the region will allow for pockets of locally heavy
rainfall which could result in flooding/flash flooding. With the
main axis possibly intersecting more urban areas today such as the
Wichita Metro, persons driving today should be especially
cautious of potentially flooded roadways. Turn around, don't
drown! A flood watch remains in effect through early this evening.

With no change in airmass, expect shower and storm activity to
continue across the area again tomorrow and perhaps early Thursday.
A wave pushing south out of Manitoba late tomorrow night will
help push a frontal boundary through the CWA on Thursday morning
which will shunt the better moisture south of the area. Expect
temps through the period in the upper 70s and low 80s.

.LONG TERM...(Friday through Monday)
Issued at 323 AM CDT Tue Jun 29 2021

By late Friday, models are in very good agreement that a deep mid
level low will be set up over the eastern Great Lakes region
while an amplified ridge hangs over south central Canada and the
Dakotas. The mid level system is set to move toward New England
while the upper ridging expands across the mid and western CONUS
through the weekend. All this to say, tonights model runs are
painting a fantastic holiday weekend. Much drier conditions are
expected with temps warming into the upper 80s to near 90 by
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1243 PM CDT Tue Jun 29 2021

MVFR conditions will dominate the region during this TAF period.
There will be some IFR conditions through the first 12 hours of
this TAF period. This will mostly likely affect the ICT and CNU
terminals. It may get far enough north to affect KHUT and KEWK for
short periods of time with KEWK more likely to see IFR conditions.
Showers will be the primary weather threat this afternoon and
evening. Thunderstorm chances seem to be limited as the cap
remains rather strong keeping the showers from growing into the
thunderstorms. That said, there is still a chance for an isolated
thunderstorm this afternoon. KGBD is the most likely terminal to
see the thunder where more sun has been present to provide the
needed instability. Any rain or thunderstorm activity in the KRSL
area is expected be brief if it were to develop. By 06Z tonight,
the focus of the rain is expected to shift back to the east over
the Flint Hills and primarily affect the KIDP and KCFV terminals.
Rain may not get into KCNU until after this TAF period.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    77  69  82  68 /  80  60  60  50
Hutchinson      79  68  83  66 /  60  50  50  40
Newton          76  68  81  67 /  80  50  60  40
ElDorado        77  68  81  68 /  80  70  70  50
Winfield-KWLD   78  69  82  69 /  80  60  70  50
Russell         83  65  83  64 /  20  20  30  40
Great Bend      81  66  83  66 /  30  20  40  40
Salina          82  68  84  66 /  40  30  40  30
McPherson       79  68  82  66 /  50  40  50  40
Coffeyville     82  70  82  69 /  60  60  70  60
Chanute         80  70  81  69 /  70  60  70  50
Iola            80  70  81  69 /  70  70  70  50
Parsons-KPPF    82  70  82  69 /  60  60  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 PM CDT this evening for KSZ052-053-068>072-
083-091>096-098>100.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...ELM
Hazardous weather outlook, Jun 29, 5:40 AM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
540 AM CDT Tue Jun 29 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
540 AM CDT Tue Jun 29 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms producing heavy rainfall will remain
possible across the area, especially along and east of the Kansas
turnpike. A few storms could be strong with gusts up
to 50 mph. With saturated soils, any additional rainfall could lead
to localized flooding.

Refer to the latest areal flood and river flood warnings for
detailed information on any flooding concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The risk for heavy rainfall and localized flooding will continue on
Wednesday and perhaps into early Thursday. Locally strong storms
will also be possible capable of down-burst winds of 50 mph.

Chances for thunderstorms will become more isolated as we go through
the upcoming holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 29, 2:20 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
220 PM CDT Tue Jun 29 2021

KSZ047-050-292000-
Rice KS-Barton KS-
220 PM CDT Tue Jun 29 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  West central Rice County in central Kansas...
  Southeastern Barton County in central Kansas...

* Until 300 PM CDT.

* At 216 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Ellinwood.
  this storm was nearly stationary.

* Wind gusts up to 50 mph will be possible with this storm.  This
  storm is also producing very heavy rain and is expected to cause
  localized flooding in low lying areas.

* Locations impacted include...
  Ellinwood, Silica and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3847 9865 3841 9839 3819 9846 3819 9847
      3826 9847 3826 9867
TIME...MOT...LOC 1919Z 198DEG 2KT 3829 9854

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:20 PM CDTSpecial Weather StatementICTBarton40 min
Jun 29, 5:14 PM CDTAreal Flood WarningICTLincoln3 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.